Table 1

Patient/Physician Communication Tip Sheet: Improving Patient Experience with Generic AEDs

Discuss with your physician whether you are a suitable candidate for AED substitution or may be at risk for seizure breakthrough.

Learn the typical signs of over and under treatment with your AED or a substituted agent:

• Over treatment

- Dizziness, sedation, rash

• Under treatment

- Breakthrough seizures, auras

Honesty is the best policy! Accurately report dosing history, including missed doses, to your physician and any associated side effects or breakthrough seizures. To assist with this effort, keep a diary to record seizures and side effects.

If possible, frequent the same pharmacy to fill your prescriptions and become familiar or friendly with the neighborhood pharmacist.

"Know your pills" whether branded or generic versions – the size, the color – and inspect your medication and its label before leaving the pharmacy. Ask questions, if necessary!

Per the "Patient's Bill of Rights," know you have a right to receive the medication you expect to receive; if you have been given a medication (i.e., generic substitution) that is not what you expected and you feel uncomfortable accepting, it is within your right to purchase the exact pills you have been taking. Buy just one pill if necessary to make it through to your next dose and give yourself time to consult your physician.

Learn the details of your insurance policy. If it has been determined by your physician that you remain on a branded drug not covered by your policy, it is your right to request the drug be approved and added, and if necessary, appeal a decision if request is initially rejected.

Learn your state's laws regarding generic substitution and "DAW" prescriptions, and if necessary, call your legislator or write a letter to your congressperson in cases where you feel state laws must either be enacted or changed. (Visit http://www.epilepsy.com webcite for more information about state laws governing AEDs.)

Inform your doctor of side effects and breakthrough seizures following AED substitution and ask that they be reported to MedWatch, the FDA's safety information and adverse event reporting program. (For information, call 1-800-FDA-1088 or visit the web site at http://www.fda.gov/medwatch webcite.)


Liow BMC Neurology 2009 9:11   doi:10.1186/1471-2377-9-11

Open Data